Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS Morristown, TN

December 10, 2004Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 10, 2004, 4:17 PM EST for Knox County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2004, 4:17 PM EST (21:17 UTC)
Expired
Dec 10, 2004, 4:45 PM EST
In force
28 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Knox County, TN

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 102117
SVRMRX
TNC093-102145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EST FRI DEC 10 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN EAST TENNESSEE
  
* UNTIL 445 PM EST

* AT 407 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES NORTH OF
  KNOXVILLE...OR ABOUT 9 MILES SOUTHWEST OF MAYNARDVILLE...AND MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF MASCOT BY 430 PM EST

LARGE HAIL AND CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS 
STORM. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3617 8397 3589 8412 3594 8373 3616 8373

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 3:30 PM EST, 47 minutes earlier.

Area forecast discussion, Dec 10, 3:30 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST FRI DEC 10 2004

.SHORT TERM (TONIGHT AND SATURDAY)...CURRENT SURFACE ANALYSIS SHOWS
A BROAD AREA OF LOW PRESSURE OVER THE UPPER OHIO RIVER VALLEY WITH A
TRAILING TROUGH AXIS EXTENDING SOUTHWEST ACROSS MIDDLE TN. SCATTERED
SHOWERS AND TSTORMS (SOME WITH LARGE HAIL DUE TO THE VERY COLD TEMPS
ALOFT) ARE OCCURRING AHEAD OF THIS SURFACE TROUGH OVER MOST OF THE
FORECAST AREA. THIS CONVECTION SHOULD DECREASE IN INTENSITY AS THE
SUN SETS AND THE TROUGH AXIS MOVES EAST ACROSS THE MOUNTAINS BY
SUNSET. MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH BRINGING SUB-
FREEZING TEMPS ACROSS THE HIGHER ELEVATIONS (GENERALLY ABOVE 2000
FEET) AFTER MIDNIGHT TONIGHT...WITH RAIN CHANGING TO SNOW IN THE
MOUNTAINS. GROUND AND NEAR SURFACE TEMPS WILL BE TOO WARM FOR SNOW
ACCUMULATIONS BELOW 2000 FEET...ALTHOUGH SOME SNOW MAY MIX WITH RAIN
IN THE VALLEY AREAS ON SATURDAY MORNING. HOWEVER...VALLEY AREAS (AND
MOST OF THE PLATEAU) SHOULD EXPERIENCE A RAIN EVENT LATE TONIGHT
INTO SATURDAY. WILL PLAN TO ISSUE A SNOW ADVISORY FOR THE MOUNTAINS
OF SOUTHWEST VA AND EAST TN TO ADDRESS THE POSSIBILITY OF SNOWFALL
ACCUMULATIONS ABOVE 2000 FEET.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...PRECIP WILL LINGER OVER
NORTHERN AND EASTERN ZONES SATURDAY NIGHT.  WITH 850 TEMPS AROUND
-5C...EXPECT MAINLY LIGHT SNOW.  THE SNOW WILL BE LIGHT SO OVERNIGHT
ACCUMULATION WILL BE TRACE TO MINIMAL.  THE SYSTEM EXITS THE REGION
SATURDAY NIGHT WITH A RIDGE BUILDING IN FOR SUNDAY.  THE TAIL END OF
A FRONT WILL DROP THROUGH OUR NORTHERN ZONES SUNDAY NIGHT AND MONDAY
FOR A SLIGHT CHANCE OF LIGHT SNOW.  WE WILL BE BETWEEN SYSTEMS
TUESDAY THROUGH THURSDAY WITH ZONAL FLOW LOFT BECOMING WEAK
RIDGING.  A WEAKENING FRONT WILL BE APPROACHING THE AREA ON FRIDAY.
WITH SOME DISCREPANCY OF TIMING...STRENGTH AND AVAILABLE MOISTURE...
WILL KEEP THINGS DRY FOR NOW.

&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  41  43  33 /  60  80  40  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  41  43  29 /  60  90  50  10
OAK RIDGE, TN                       57  39  41  30 /  60  90  50  10
TRI CITIES AIRPORT, TN              58  39  41  28 /  60  90  60  10

&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES NCZ060>061.

TN...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...
TNZ087...TNZ102.

VA...SNOW ADVISORY FOR LATE TONIGHT THROUGH SATURDAY AFTERNOON FOR
ZONES VAZ001>002...VAZ005>006...VAZ008.

&&

DMG/MJB
Hazardous weather outlook, Dec 10, 11:30 AM EST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EST FRI DEC 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-111000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1130 AM EST (1030 AM CST) FRI DEC 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

VERY COLD TEMPERATURES ALOFT WILL CREATE THE POSSIBILITY OF SEVERE
THUNDERSTORMS WITH LARGE HAIL THIS AFTERNOON. THESE COLD
TEMPERATURES WILL ALSO BRING SNOW SHOWERS ACROSS THE HIGHER
ELEVATIONS AFTER MIDNIGHT TONIGHT...MAINLY ABOVE 2500 FEET.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

AS A COLD UPPER-LEVEL LOW PRESSURE AREA MOVES OVER THE SOUTHERN
APPALACHIANS ON SATURDAY...SNOW SHOWERS WILL CONTINUE ACROSS THE
HIGHER ELEVATIONS ABOVE 2000 FEET. ACCUMULATIONS OF ONE TO THREE
INCHES WILL BE POSSIBLE IN THE HIGHER ELEVATIONS BY SATURDAY
EVENING. ACROSS THE VALLEYS... A MIXTURE OF RAIN AND SNOW SHOWERS
WILL BE POSSIBLE WITH LITTLE OR NO ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR HAIL REPORTS...
AND AGAIN ON SATURDAY FOR SNOW REPORTS IN THE HIGHER ELEVATIONS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, Dec 10, 2:54 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             SPRING CITY             35.69N 84.86W
12/10/2004  0.75 INCH        RHEA               TN   EMERGENCY MNGR

&&
Local storm report, Dec 10, 3:06 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             EVENSVILLE              35.56N 84.96W
12/10/2004  0.75 INCH        RHEA               TN   LAW ENFORCEMENT

&&
Local storm report, Dec 10, 3:08 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             CHURCH HILL             36.53N 82.71W
12/10/2004  0.75 INCH        HAWKINS            TN   AMATEUR RADIO

&&
Local storm report, Dec 10, 3:30 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             WEARS VALLEY            35.71N 83.66W
12/10/2004  0.75 INCH        SEVIER             TN   LAW ENFORCEMENT

&&
Local storm report, Dec 10, 3:47 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             KINGSTON                35.87N 84.51W
12/10/2004  1.00 INCH        ROANE              TN   LAW ENFORCEMENT

&&
Local storm report, Dec 10, 4:09 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EST FRI DEC 10 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             MOUNT CREST             35.67N 85.24W
12/10/2004  1.00 INCH        BLEDSOE            TN   PARK/FOREST SRVC

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 9:31 AM ESTSevere Thunderstorm WarningMRXBlount29 min
Dec 10, 9:53 AM ESTSevere Thunderstorm WarningMRXSevier52 min
Dec 10, 2:00 PM ESTSevere Thunderstorm WarningMRXLoudon30 min
Dec 10, 2:21 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea24 min
Dec 10, 2:27 PM ESTSevere Thunderstorm WarningMRXHawkins33 min
Dec 10, 2:33 PM ESTSevere Thunderstorm WarningMRXLoudon12 min
Dec 10, 2:40 PM ESTSevere Thunderstorm WarningMRXMcMinn35 min
Dec 10, 2:46 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea14 min
Dec 10, 3:01 PM ESTSevere Thunderstorm WarningMRXMeigs, Roane29 min
Dec 10, 3:11 PM ESTSevere Thunderstorm WarningMRXSullivan34 min
Dec 10, 3:15 PM ESTSevere Thunderstorm WarningMRXBlount30 min
Dec 10, 3:36 PM ESTSevere Thunderstorm WarningMRXRoane24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.